Thunderstorm Wind, Powhatan
- When
- March 7, 7:35 PM EST
- Where
- Powhatan County, Flat Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.517, -77.833
Trees downed (7-8) or snapped.
9 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 7, 2:52 PM EST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 250 PM EST SUN MAR 7 2004 .OVERVIEW...HIGHLY CHANGEABLE SENSIBLE WEATHER CONDS TAKES US FROM EARLY SUMMERLIKE TEMPS LATE LAST WEEK TO A MORE LATE WINTERLIKE FEEL BY MIDWEEK AS HIGH AMPLITUDE PATN DEVELOPS LONG WAVE/DEEP TROF ACRS EASTERN STATES AS STRONG RDGG BUILDS OVR THE WEST. .DISCUSSION...THE INITIAL MID LVL CIRCULATION THAT WILL EVENTUALLY CAUSE THE DEEP TROFFING IN THE EAST DROPS SE THRU NRN/CNTRL MID ATLC REGION FROM THE EASTERN GREAT LAKES/NRN OHVLY TONIGHT. STRONG LIFT PER UPR JET DYNAMICS/MID LVL DPVA WILL ACCOMPANY GOOD LOW LVL CONVERGENCE ALONG THE SFC BNDRY THIS EVE. MOISTURE IS SMWHT LACKING AS GULF IS SHUT OFF BUT MODERATE TO STRONG DYNAMICS SHUD BE ENUF TO GENERATE SCT/BKN LOW-TOPPED CONVECTION THIS EVE. BEST PCPN CHCS ACRS NERN AREAS (LWR MD-NRN NECK-VA ERN SHORE) WHERE BETTER DESTABILIATION PER MID LVL COOLING OCCURS. ANY STRONGER CONVECTION CUD PULL DOWN GUSTIER WINDS (40-45 MPH?) AND WILL CONT ENHANCED GUST WORDING IN FCST THIS EVE. GRADUAL CLEARING FM SW TO NE AFT MIDNIGHT AS DEEP NW FLOW DEVELOPS BUT CUD BE SOME LINGERING CLOUDS/SCT SHOWERS ACRS NE AREAS INTO MON MORN PER WRAPARND MOISTURE UNDER UPR LOW. WINDS WILL ALSO PICK UP TNGT PER DECENT LOW LVL CAA SURGE. HIGHS TMRW MORE SEASONABLE AFTER EARLY CAA SURGE. DOWNSLOPING AND EARLY SUN WILL AID TEMPERATURE RECOVER BUT SOME AFTN CU SHUD DEVELOP (AND KEEP IT COOLER) ESP ACRS NERN AREAS WITH STEEPENING LOW-MID LVL LAPSE RATES. MID LVL FLOW BCMS TEMPORARILY ZONAL AHEAD NEXT SHORT WAVE TROF DROPPING THRU OHVLY AND INTO MID ATLC REGION MON NGT/TUE. LOW LVL THICKNESSES CONT TO DROP AND SHUD OFFSET MID LVL DOWNSLOPE FLOW FOR A PERIOD OF BLO NORML TEMPS. INTERESTING FCST SCENARIO TUE NIGHT INTO EARLY WED AS SHORT RANGE MODEL GUIDANCE IN DECENT AGREEMENT IN DEVLOPING CUTOFF SYSTEM OVR NRN/CNRTL MID ATLC REGION. ETA THE MOST PROGRESSIVE AND WEAKER WITH UPR LVL SYS WHILE GFS (WITH SUPPORT FROM SREF) CARVES OUT A DEEPER UPR TROF AND THUS SLOWER SFC SOLN. ALSO...CRITICAL 1000-850MB PARTIAL THICKNESSES SUGG POTENTIAL FOR SOME WET SNOW MIXING IF ANY PCPN DEVELOPS LATE TUE NIGHT INTO EARLY WED MORN. CLIMO AND RECENT RECORD WARMTH WUD SUGG ANY ACCUM OF SNOW WUD BE HARD TO COME BY BUT WILL MENTION PSBL MIX PCPN OVR INTERIOR SECTIONS SE VA/NE NC WHICH HAS HIGHEST POPS (WHICH ARE ONLY 30% ATTM). BIGGEST ? RIGHT NOW IS AMOUNT OF DEEP MOISTURE AVAILABILITY AS SFC SYS SLOW TO DEEPEN UNTIL WELL EAST OF OTR BANKS WHICH LIMITS LOW LVL MOIST INFLOW. CURRENT MODEL RUNS SUPPORT ONLY A LIGHT PCPN EVENT. EXTNDD: MNLY DRY WITH TEMPS CLIMBING BACK TO ABV SEASONAL NORMS INTO THE WEEKEND. SHORT WAVE RDGG TEMPORARILY SETS UP ACRS MID ATLC REGION WED NIGHT INTO THU UNTIL NEXT PIECE OF NRN STREAM ENEGRY DROPS THRU NE/NRN MID ATLC STATES THU NIGHT. THIS SYS ALSO LACKING DEEP MOISTURE AND BEST FORCING PASSES N OF AKQ FORECAST AREA SO WL NOT INTRO PCPN ATTM. .MARINE...WILL RAISE SMALL CRAFT ADVISORY ALL MARINE AREAS TONIGHT PER GOOD LOW LVL CAA SURGE. ALSO...LOOK OUT FOR GUSTY WINDS ASSOCD WITH SCT SHWR/ISO TSTM ACTIVITY THIS EVE. .AVIATION...OTHER THAN TEMPO MVFR CONDS ASSOCD WITH SCT SHOWRS/ISO TSTM THIS EVE...GENERALLY VFR NEXT 24 HOURS. .PRELIMINARY POINT TEMPS/POPS... SBY 35 48 30 44 / 60 10 10 10 OXB 38 47 34 44 / 60 10 10 10 WAL 38 47 34 46 / 60 10 10 10 FVX 35 54 30 46 / 40 10 10 10 RIC 37 55 31 46 / 40 10 10 10 PTB 37 56 31 46 / 40 10 10 10 AKQ 37 56 31 46 / 40 10 10 10 PHF 40 55 35 45 / 40 10 10 10 ORF 41 54 37 46 / 40 10 10 10 ECG 40 55 37 46 / 40 10 10 10 .AKQ WATCHES/WARNINGS/ADVISORIES... MD...SCA CSTL WTRS. VA...SCA CSTL WTRS AND CHES BAY S OF SMITH POINT. NC...SCA CSTL WTRS AND CURRITUCK SOUND. CULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 430 AM EST SUN MAR 07 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-072330- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 430 AM EST SUN MAR 07 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
VAZ060>063-065>071-079-080-080030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 650 PM EST SUN MAR 7 2004 ...SCATTERED THUNDERSTORMS MOVING INTO THE EASTERN VIRGINIA PIEDMONT... AT 649 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS FROM 10 MILES WEST OF POWHATAN TO 26 MILES SOUTHWEST OF CHASE CITY...MOVING EAST AT 40 MPH. THROUGH 730 PM...AREAS THAT WILL BE AFFECTED BY THESE SHOWERS AND THUNDERSTORMS INCLUDE KENBRIDGE...AMELIA COURTHOUSE... BLACKSTONE...BON AIR...CREWE...MANNBORO...MOSELEY...TUCKAHOE AND VICTORIA. THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS OF 45 TO 50 MPH ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING. HURLEY && LAT...LON 3761 7813 3653 7903 3664 7823 3771 7733
NCZ012-VAZ062>074-079>083-087-088-080115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 731 PM EST SUN MAR 7 2004 ...SCATTERED GUSTY THUNDERSTORMS MOVING QUICKLY TOWARD THE I-95 CORRIDOR... AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS FROM 8 MILES WEST OF ASHLAND TO 20 MILES SOUTHWEST OF SOUTH HILL...MOVING EAST AT 45 MPH. THROUGH 830 PM...AREAS THAT WILL BE AFFECTED BY THESE SHOWERS AND STORMS INCLUDE KING WILLIAM...BLACKSTONE...BON AIR... CHESTER...COLONIAL HEIGHTS...DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...EMPORIA...FORT LEE...HIGHLAND SPRINGS...HOPEWELL... KENBRIDGE...LAWRENCEVILLE...MANNBORO...MCKENNEY...MECHANICSVILLE... MOSELEY...NEW KENT...PETERSBURG...PURDY...ROXBURY...SAINT STEPHENS CHURCH...TALLEYSVILLE AND TUCKAHOE. THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS OF 45 TO 50 MPH ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING. HURLEY && LAT...LON 3785 7765 3643 7851 3648 7762 3789 7674
The Norfolk radar (KAKQ), 94 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees downed (7-8) or snapped.
Trees and power lines down, and minor damage to building.
Trees down.
Trees down.
Trees down.
Trees down.
Trees down on Mill Swamp Road. Power lines down.
Trees down at 2700 Block of Arches Mill Road.
Trees down along the Kings Highway Bridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389088, 5389089, 5389090, 5389091, 5389087, 5389092, 5389093, 5389094, 5389095, 5389096.